Alert archive / Maine / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 9, 2001, 6:42 PM EDT for York County, Maine. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2001, 6:42 PM EDT (22:42 UTC)
- Expired
- Jul 9, 2001, 7:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties
County York County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:45 PM EDT | Thunderstorm Wind 50 E | Newfield, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 092242 SVRGYX MEC031-092330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 642 PM EDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN YORK COUNTY IN SOUTHWEST MAINE * UNTIL 730 PM EDT * AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CORNISH...OR ABOUT 15 MILES EAST OF OSSIPEE...MOVING EAST AT 20 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:55 PM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 9, 1:55 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 155 PM EDT MON JUL 9 2001 WL HAVE TO DEAL WITH CONVECTION ON THE WK TROF THE REST OF THIS AFTN 1ST...THEN A BETTER CHC OF MEANINGFUL CONVECTION TUE. IN THE SHORT TERM...WK FNTL BOUNDARY NOW MOVG ACRS NRN AND CNTRL PTNS OF THE FA. THE BEST INSTAB...OF COURSE...IS RIGHT ALG THIS LN ATTM. WUD EXPECT THIS ACTIVITY TO CONT AS THE FNT APCHS THE CST. WIND FIELD DO NOT APPEAR TO BE STG ENUF FOR ORGANIZED SVR...BUT INSTAB IS IMPRESSIVE. WL WATCH FOR HAIL AND WINDS FOR THE REMAINDER OF THE AFTN. INSTAB BHND THIS AS WELL...AS ACTIVITY IS FIRING ON ANOTHER OLD BOUNDARY IN QUEBEC. THIS ACTIVITY CUD SURVIVE TO AFFECT THE NRN AND CNTRL ZNS LATER THIS EVENING...SO MAY HAVE TO EXTEND THE EFFECTIVE TIME OF THE PCPN TIL MIDN THESE ZNS. MAY JUST LEAVE A MENTION FOR THE EVE FOR THE CST...BUT GIVEN THE AMS REMAINS UNSTABLE...MAY EXTEND THE MENTION THRU MIDN TO THE CST AS WELL. OTRW...NOT MUCH ELSE IN THE WAY OF FORCING FOR TNGT...SO WL PROBABLY DROP THE MENTION OF PCPN AS IT DIES OUT DURG THE EVENING. VIS LOOP SHOWS SUM ST ALG THE CST...ESP IN THE MID COAST REGION...SO WL BRING FG BACK INTO THE FCST. ELSEWHERE...WL MENTION PATCHY FOG...ESP WHERE RA FALLS. MOS MINS NUMBERS APPEAR OK...SINCE THERE IS REALLY NO AMS CHANGE BHND THIS BOUNDARY. FOR TUE...INGREDIENTS APPEAR TO AVBL FOR A DECENT CONVECTIVE EVENT TUE AFTN. LIMITING FACTOR CUD END UP BEING INSTAB...SINCE THE BREAKUP OF ANY ST...AND INFLUX OF MID LEVEL MOIST AHEAD OF THE FNT. BLV THAT THERE WL BE A PD OF SUN DURG THE MRNG. THIS SHUD ALLOW INSTAB TO MAXIMIZE IN THE AFTN. BEST CHC FOR SIG CONVECTION WUD BE SRN NH AND SWRN AND INTERIOR CNTRL...WHERE THE ONSHORE FLO SHUD BE MITIGATED. WL NOT ADD ENHANCED WORDING YET...SINCE LACK OF INSOLATION CUD END UP INTERFERING WITH ACTIVITY...ESP IN CNTRL ME. AS MENTIONED EARLIER...BLV THERE WL BE AT LEAST A PD OF SS FOR SRN NH AND SWRN ME...SO THE NGM MOS NUMBERS HERE LUK OK. ELSEWHERE...WL STAY CLOSER TO THE AVN MOS NUMBERS. WL GO WITH A LIKELY POP ALL ZNS...AND MENTION AFTN FOR MOST. THE ACTIVITY SHUD DIE OFF TUE EVE...WITH THE HIEST POPS ACRS ERN ZNS. A BIT DIFFERENCE WITH RESPECT TO HOW QUICK THE FNT GETS OUT FO THE FA. NOT SURE THAT RUSHING THE FNT IS WISE...SINCE THE BEST PUSH WITH THE FNT SEEMS TO RELAX TUE EVE. WL BRING A CHANGE IN AMS FOR NRN ZNS...BUT GO CLOSER TO THE WARMER NGM MOS NUMBERS IN THE SRN AND ERN ZNS. FOR WED...THE AMS CHANGES FOR JUST ABT EVERYONE...BUT THE QUESTION IN MY MIND REMAINS: WL THERE BE ENUF INSTAB LEFTOVER (WITH COLDER TEMPS ALOFT) FOR CONVECTION. FOR NOW...WL PROBABLY LIMIT ACTIVITY TO NRN ZNS...AND LET LATER SHIFTS EVALUATE THE POTNL LATER. MOS NUMBERS LUK REASONABLE FOR MAXES. FOR THE EXTENDED...WITH THE UPPER LO IN CLOSE PROXIMITY...WL CONT A MENTION OF SHRA FOR THU AND FRI...THEN DRY AND WARMER THEREAFTER. ON THE COASTAL WATERS...WINDS MAY GET CLOSE TO SCA FOR A TIME TUE AFTN AHEAD OF THE SFC FNT. SEAS ARE HAVING A HARD TIME COMING DOWN...BUT THE BOTTOM LINE IS THAT WINDS/SEAS SHUD REMAIN BLO SCA THRU THE FCST PD. PRELIM WRKZFP/WRKCWF AVBL SOON. AS ALWAYS...COMMENTS/OPINIONS WELCOME. .GYX...NONE. HAYES
In the hours before
Local storm report, Jul 9, 4:24 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
424 PM EDT MON JUL 9 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM MADISON ME WIND DAMAGE
07/09/01 FRANKLIN TREE DOWN ACROSS ROUTH 153
BLOCKING ROAD. REPORTED BY
LAW ENFORCEMENT
0250 PM STRONG ME .75 INCH HAIL
07/09/01 FRANKLIN REPORTED BY TOWN
OFFICIALS.
0320 PM FARMINGTON ME .88 INCH HAIL
07/09/01 FRANKLIN REPORTED BY SHERIFFS
OFFICE.
0345 PM LIMERICK ME .75 INCH HAIL
07/09/01 YORK REPORTED BY SHERIFFS
OFFICE.
0355 PM WILTON ME 1.00 INCH HAIL
07/09/01 FRANKLIN REPORTED BY
SPOTTER.
0414 PM WATERBORO ME 1.00 INCH HAIL
07/09/01 YORK u REPORTED BY COUNTY
EMERGENCY MANAGEMENT
AGENCY.
SJCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:20 PM EDT | Severe Thunderstorm Warning | GYX | Franklin | 40 min |
| Jul 9, 2:52 PM EDT | Severe Thunderstorm Warning | GYX | York | 38 min |
| Jul 9, 3:07 PM EDT | Severe Thunderstorm Warning | GYX | Franklin | 23 min |
| Jul 9, 3:28 PM EDT | Severe Thunderstorm Warning | GYX | York | 62 min |
| Jul 9, 3:55 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec | 65 min |
| Jul 9, 5:09 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 66 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.